Arizona, 2010

Damaging Wind in Arizona, July 24, 2010

July 24, 2010 · NWS TWC · 1 event in 1 county or zone

An upper level low pressure system was centered in central Arizona on July 24th. Drier air rotated around this feature into southeast Arizona, limiting thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An upper level low pressure system was centered in central Arizona on July 24th. Drier air rotated around this feature into southeast Arizona, limiting thunderstorm development. Enough moisture was present to produce isolated short-lived thunderstorms that were capable of briefly damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 24, 3:10 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 3:10 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
310 PM MST SAT JUL 24 2010

.SYNOPSIS...PLENTY OF MOISTURE WILL RESULT IN A CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE NEXT SEVEN DAYS.

&&

.DISCUSSION...STARTED OFF THE DAY WITH FULL SUNSHINE AND WITH A VERY
MOIST ATMOSPHERE IN PLACE...IT DIDN'T TAKE LONG FOR DEVELOPMENT TO
GET GOING OVER/NEAR THE HIGHER TERRAIN. DOPPLER RADAR ESTIMATED
RAINFALL IN A FEW AREAS IN COCHISE COUNTY MAY HAVE RECORDED UP
TO 2 INCHES WITH A FEW SPOTS ON THE NORTH SIDE OF THE CATALINAS
RECORDING UP TO AN INCH. AS OF 3 PM MST...ISOLATED TO WIDELY
SCATTERED ACTIVITY WAS MAINLY IN GREENLEE...GRAHAM AND COCHISE
COUNTIES. I HAVE ADJUSTED POPS FOR THIS EVENING WITH LESS THAN 20%
FROM TUCSON WEST AND THE HIGHER POPS EAST OF TUCSON. MAIN THREAT
TONIGHT FROM SLOW MOVING STORMS WILL BE HEAVY RAIN LEADING TO VERY
LOCALIZED FLASH FLOODING PROBLEMS.

ACTIVITY WILL BE DIMINISHING AFTER THE SETTING SUN BUT WILL HOLD ON
TO A SLIGHT CHANCE...MAINLY EASTERN SECTIONS...AS UPPER LOW OVER THE
STATE OPENS UP AS IT MOVES SLOWLY TO THE EAST.

SUNDAY...UPPER TROF WILL GENERALLY BE ALONG THE AZ/NM BORDER WITH
NORTHERLY FLOW INCREASING OVER THE AREA. FURTHER NORTH THE UPPER
HIGH WILL BE MOVING THROUGH THE GREAT BASIN. STILL PLENTY OF
MOISTURE AROUND FOR SCATTERED AFTERNOON/EVENING THUNDERSTORMS...WITH
HEAVY RAIN THE MAIN THREAT.

MONDAY...FLOW ALOFT BECOMES MORE EASTERLY AS UPPER HIGH MOVES TO
NEAR THE FOUR CORNERS. THIS WILL ALLOW THE TROUGH OVER WESTERN NEW
MEXICO TO MOVE WEST OVER THE AREA AS AN INVERTED TROF. THUS
EXPECTING BETTER UPPER DYNAMICS TO PROVIDE BETTER AREAL COVERAGE OF
STORMS. HEAVY RAIN WILL STILL BE MAIN THREAT FROM STORMS.

TUESDAY THROUGH FRIDAY...STANDARD MONSOON FORECAST IN PLACE WITH
LITTLE WIGGLES/SPINNERS ENHANCING ACTIVITY.

&&

.AVIATION...WDLY SCTD TS/SHRA...MAINLY E OF TUCSON...WILL
DIMINISH/END AFTER 24/05Z...THEN REDEVELOP AGAIN AFTER 24/18Z. GUSTS
UP TO 40 KNOTS NEAR STORMS THIS EVENING AND ONCE AGAIN ON SUNDAY.
OTHERWISE SURFACE WINDS AWAY FROM THUNDERSTORMS WILL GENERALLY BE
LESS THAN 10 KNOTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 10:33 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1033 AM MST SAT JUL 24 2010

AZZ019-029>035-250700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1033 AM MST SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY MOIST ATMOSPHERE REMAINS IN PLACE OVER ALL OF SOUTHEAST
ARIZONA. EXPECT SLOW MOVING HEAVY RAINFALL PRODUCING THUNDERSTORMS
TO DEVELOP OVER MUCH OF THE AREA THIS AFTERNOON. ISOLATED STRONG
WIND GUSTS WILL BE POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE MONSOON PATTERN WILL CONTINUE THROUGH THE PERIOD...WITH
HEAVY RAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 24, 6:08 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
608 PM MST SAT JUL 24 2010

AZZ029-250230-
SOUTHEAST PINAL COUNTY AZ-
608 PM MST SAT JUL 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST PINAL COUNTY UNTIL 730
PM MST...

AT 6 PM MST STRONG THUNDERSTORMS HAD GENERATED AN OUTFLOW WITH
BLOWING DUST PUSHING THROUGH PORTIONS OF SOUTHEAST PINAL COUNTY.

EXPECT VISIBILITIES TO BE REDUCED TO 1 MILE AT TIMES WITH LOCALIZED
BRIEFLY LOWER VISIBILITIES POSSIBLE.

AREAS AFFECTED INCLUDE...ELOY...RED ROCK...PICACHO PEAK...PICACHO AND
FRIENDLY CORNERS.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS
THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE
DUST IS OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF
THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET
THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO
ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED

LAT...LON 3304 11122 3252 11124 3252 11164 3270 11170

MEYER

The radar

The Tucson radar (KEMX), 70 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 24, 6:40 PM MST to 6:50 PM MST
Where
Pima County, 6 mi NE of Oro Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.481, -110.907

A trained spotter reported two chain link fence support poles were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235278.